Alert archive / Missouri / Tornado Warnings in 2022

Tornado Warning 14, NWS Springfield, MO

May 19, 2022Shannon County, Missouri

NWS Springfield, MO issued this tornado warning at May 19, 2022, 4:11 PM CDT for Shannon County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2022, 4:11 PM CDT (21:11 UTC)
Expired
May 19, 2022, 4:45 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Shannon County, MO

The radar

The St Louis radar (KLSX), 179 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:51 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WFUS53 KSGF 192111
TORSGF
MOC203-192145-
/O.NEW.KSGF.TO.W.0014.220519T2111Z-220519T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
411 PM CDT Thu May 19 2022

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  Central Shannon County in south central Missouri...

* Until 445 PM CDT.
    
* At 411 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Eminence, or 18 miles northeast of Mountain View,
  moving east at 40 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Ozark National Scenic Riverways...
  Winona...
  Eminence...                       West Eminence...
  Alley Spring...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3709 9121 3700 9122 3704 9153 3722 9151
      3724 9112 3720 9112 3720 9109 3718 9109
      3717 9104 3714 9104 3714 9102 3709 9102
TIME...MOT...LOC 2111Z 274DEG 36KT 3713 9142 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Lindenberg
2 follow-up statements
385 
WWUS53 KSGF 192125
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
425 PM CDT Thu May 19 2022

MOC203-192145-
/O.CON.KSGF.TO.W.0014.000000T0000Z-220519T2145Z/
Shannon MO-
425 PM CDT Thu May 19 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EAST
CENTRAL SHANNON COUNTY...
    
At 424 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Eminence, or 15 miles northwest of Van Buren, moving
east at 40 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Ozark National Scenic Riverways...
Eminence...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3707 9122 3705 9128 3709 9139 3723 9131
      3724 9112 3720 9112 3720 9109 3718 9109
      3717 9104 3714 9104 3714 9102 3709 9102
      3709 9121
TIME...MOT...LOC 2124Z 274DEG 36KT 3712 9125 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Lindenberg
609 
WWUS53 KSGF 192141
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
441 PM CDT Thu May 19 2022

MOC203-192151-
/O.EXP.KSGF.TO.W.0014.000000T0000Z-220519T2145Z/
Shannon MO-
441 PM CDT Thu May 19 2022

...THE TORNADO WARNING FOR EAST CENTRAL SHANNON COUNTY WILL EXPIRE AT
445 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 700 PM CDT for south central
Missouri.

LAT...LON 3707 9122 3705 9128 3709 9139 3723 9131
      3724 9112 3720 9112 3720 9109 3718 9109
      3717 9104 3714 9104 3714 9102 3709 9102
      3709 9121
TIME...MOT...LOC 2141Z 274DEG 36KT 3714 9127 

$$

Lindenberg

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 19, 2:41 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 19, 2:41 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
241 PM CDT Thu May 19 2022

Key Messages:

1. Strong to severe storms continue to move through our area
through the afternoon.

2. Additional showers and storms late Friday through Saturday.

3. Much cooler Saturday and Sunday.

4. Wet weather returns late Monday.

.SHORT TERM...(This evening through tonight) Issued at 120 PM CDT
Thu May 19 2022

An MCV has moved into our area from the Plains this morning. A few
earlier storms pulsed up to severe criteria but were limited by
modest instability and shear.

Storms have re-intensified earlier this afternoon and will
continue to push east-northeast into the early evening hours. A
brief clear slot allowed for better diurnal heating across SW
Missouri to trigger growth. Better shear and instability will
continue to build throughout the day to help storms grow upscale,
producing up to 70 mph wind gusts and golf ball sized hail.

There is also a low tornado threat with these storms, as
highlighted by SPC's 5% tornado outlook. CAMs have been more
bullish with their UH tracks in recent runs, and the 12Z HREF
develops 0-3km SRH around 300 by mid afternoon. A few forecast
hodographs indicate good low-level curvature and shear. A Tornado
Watch has been issued for parts of our CWA until 7 PM tonight.

Localized heavy rainfall and flooding will be possible for areas
impacted by the strongest storms that may train over the same
areas. MRMS estimates that over 1.5 inches of rain have already
fallen over portions of Dade and Jasper counties as of 1:30 PM.
Hourly rainfall rates up to 2.00 inches per hour are possible.

Showers and storms should exit our area by this evening, followed
by clearing skies overnight.

.LONG TERM...(Friday through Thursday) Issued at 120 PM CDT Thu
May 19 2022

A positively tilted upper-level trough will continue to slowly
shift east during the day Friday. A deep surface low over the
Great Lakes region will slide NE into Canada, bringing its strong
attendant cold front and showers into central Missouri by late
afternoon. A few strong to severe storms are possible out ahead of
the front, as steep mid-level lapse rates and strong mid level
flow can help organize some elevated storms that produce large
hail and damaging wind gusts. A stout EML will limit convective
initiation early on and has reduced confidence in the spatial
coverage of storms. The greater potential for severe storm
development will be late evening/night as the capping inversion
erodes.

The cold front is progged to stall over southern Missouri during
the day Saturday, which will keep precipitation chances high.
Areal coverage of showers will likely be greater Saturday than
Friday. In addition to a Marginal risk for severe storms,
localized flooding will also be possible. Ensembles show
probabilities of PWATs > 1.5" of 60-80% across our CWA. Current
forecast is for widespread 0.50-1.25 inches across the area from
Friday through Saturday, but locally higher amounts are possible
in the most robust storms.

Temperatures will be much cooler behind the front, with overnight
lows falling into the mid to upper 40s Saturday night.

Showers may linger into Sunday morning depending on how quickly
the front gets out of our influence. Expect clearing skies
throughout the afternoon, with high temperatures topping out in
the mid 60s.

Another shortwave will make its way across the High Plains Monday
morning. Most of the morning and early afternoon should remain dry
given the lack of large scale forcing, but a few scattered showers
are possible. Tuesday looks to be the wetter of the days, with
precipitation chances continuing through the end of the forecast
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu May 19 2022

Showers and storms will be ongoing at the beginning of the TAF
period. Storms are expected to intensify through the early
afternoon and could briefly reduce visibilities to IFR levels
under the heaviest precipitation. Showers and storms will move
northeast out of our area by mid-evening.

Strong low-level wind shear up to 55-60 kt is expected after 0Z
tonight at the sites. Expect gusty south winds up to 30 kt
tomorrow morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Didio
Hazardous weather outlook, May 19, 3:58 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
358 PM CDT Thu May 19 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-202100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
358 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Strong to severe thunderstorms will continue for eastern Missouri
for the remainder of the afternoon. The strongest storms may be
capable of producing up to golf ball sized hail, wind gusts up to
70 mph and potentially a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Storm chances will continue into Friday and Saturday as a slow
moving cold front moves over the Ozarks. There will be an
increased potential for flooding in addition to severe storms on
Friday and Saturday.

Another front will move northward from the Red River Valley into
the Ozarks from Monday through Wednesday and will bring more
storms to the region.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
eastern Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

In the hours before

Local storm report, May 19, 1:44 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
144 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       2 E MASTERS             37.60N 93.62W
05/19/2022  M1.09 INCH       CEDAR              MO   MESONET

            MESONET STATION EW6435 FAIR PLAY 3 HOUR
            RAINFALL TOTAL.

&&

TEO
Local storm report, May 19, 2:28 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     FLOOD            1 N NORTHVIEW           37.31N 92.99W
05/19/2022                   WEBSTER            MO   NWS EMPLOYEE

            WATER FLOWING THROUGH LOW WATER CROSSING.

&&

ANGLE
Special weather statement, May 19, 2:56 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
256 PM CDT Thu May 19 2022

MOZ092-192030-
Wright MO-
256 PM CDT Thu May 19 2022

...A strong thunderstorm will impact portions of southeastern Wright
County through 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norwood, or 7 miles northwest of Mountain Grove, moving east at 45
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain Grove...                 Dawson...
Norwood...                        Hartville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 700 PM CDT for south central
and southwestern Missouri.

&&

LAT...LON 3714 9253 3728 9251 3727 9225 3707 9226
TIME...MOT...LOC 1956Z 272DEG 40KT 3718 9240

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lindenberg
Local storm report, May 19, 3:05 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             ROLLA                   37.95N 91.77W
05/19/2022  E0.70 INCH       PHELPS             MO   PUBLIC

&&

ANGLE
Local storm report, May 19, 3:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     5 NW BEULAH             37.67N 91.98W
05/19/2022                   PHELPS             MO   LAW ENFORCEMENT

            DAMAGE TO A HOME NEAR COUNTY ROAD 6610.

&&

ANGLE
Local storm report, May 19, 3:30 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     3 N LICKING             37.55N 91.86W
05/19/2022                   TEXAS              MO   AMATEUR RADIO

            24 INCH DIAMETER TREE DOWN ON HIGHWAY 63.

&&

ANGLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:14 PM CDTSpecial Weather StatementSGFStone31 min
May 18, 8:29 PM CDTSevere Thunderstorm WarningSGFStone, Taney46 min
May 18, 8:36 PM CDTSpecial Weather StatementSGFTaney24 min
May 18, 8:44 PM CDTAreal Flood AdvisorySGFBarry, Stone, Taney6 hr
May 18, 8:50 PM CDTSevere Thunderstorm WarningSGFOzark, Taney40 min
May 18, 9:04 PM CDTSevere Thunderstorm WarningSGFStone, Taney41 min
May 18, 9:23 PM CDTSevere Thunderstorm WarningSGFOzark52 min
May 18, 9:44 PM CDTSevere Thunderstorm WarningSGFBarry, Stone46 min
May 18, 11:10 PM CDTFlash Flood WarningSGFStone6 hr
May 19, 6:26 AM CDTSpecial Weather StatementSGFNewton34 min
May 19, 6:30 AM CDTSpecial Weather StatementSGFBarton30 min
May 19, 6:53 AM CDTSpecial Weather StatementSGFLawrence37 min
May 19, 7:04 AM CDTSpecial Weather StatementSGFVernon26 min
May 19, 7:11 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Lawrence, Stone27 min
May 19, 7:33 AM CDTSpecial Weather StatementSGFTaney27 min
May 19, 7:41 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Webster49 min
May 19, 8:20 AM CDTSpecial Weather StatementSGFWebster25 min
May 19, 8:33 AM CDTSpecial Weather StatementSGFLaclede27 min
May 19, 8:48 AM CDTSevere Thunderstorm WarningSGFTexas, Wright42 min
May 19, 8:59 AM CDTRiver Flood WarningSGFSt. Clair71 hr
May 19, 9:03 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Pulaski42 min
May 19, 9:22 AM CDTSpecial Weather StatementSGFTexas23 min
May 19, 9:39 AM CDTSevere Thunderstorm WarningSGFDent, Maries, Miller, Phelps, Pulaski, Texas39 min
May 19, 12:12 PM CDTSevere Thunderstorm WarningSGFJasper, Lawrence, Newton63 min
May 19, 12:56 PM CDTSevere Thunderstorm WarningSGFChristian, Dallas, Greene, Polk49 min
May 19, 1:24 PM CDTRiver Flood WarningSGFVernon36 hr
May 19, 1:24 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede, Webster, Wright66 min
May 19, 1:27 PM CDTAreal Flood AdvisorySGFCedar, Dade, Greene, Jasper, Lawrence, Polk6 hr
May 19, 1:43 PM CDTSevere Thunderstorm WarningSGFGreene, Webster, Wright47 min
May 19, 1:45 PM CDTAreal Flood AdvisorySGFChristian, Greene, Laclede, Lawrence, Webster, Wright6 hr
May 19, 2:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Wright50 min
May 19, 2:29 PM CDTAreal Flood WarningSGFWebster, Wright6 hr
May 19, 2:31 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas59 min
May 19, 2:51 PM CDTTornado WarningSGFPhelps, Pulaski24 min
May 19, 2:56 PM CDTSpecial Weather StatementSGFWright34 min
May 19, 3:03 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFDent, Phelps, Shannon, Texas42 min
May 19, 3:09 PM CDTTornado WarningSGFPhelps51 min
May 19, 3:15 PM CDTAreal Flood WarningSGFLaclede, Phelps, Pulaski, Wright6 hr
May 19, 3:40 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas50 min
May 19, 3:47 PM CDTTornado WarningSGFHowell, Shannon, Texas28 min
May 19, 6:56 PM CDTAreal Flood AdvisorySGFMaries, Phelps, Pulaski6 hr

Nearby

Tornado Warnings in Missouri, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.